Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 70, NWS Lake Charles, LA

October 12, 2014Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 12, 2014, 3:30 PM CDT for Newton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2014, 3:30 PM CDT (20:30 UTC)
Expired
Oct 12, 2014, 4:09 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Newton County, TX

The radar

The Ft Polk radar (KPOE), 72 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS54 KLCH 122030
SVRLCH
TXC351-122130-
/O.NEW.KLCH.SV.W.0070.141012T2030Z-141012T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES BURKEVILLE...

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...10 MILES WEST OF BURKEVILLE...
  MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAYFLOWER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3109 9356 3101 9360 3086 9382 3088 9387
      3095 9386 3104 9388 3116 9376 3116 9355
TIME...MOT...LOC 2030Z 207DEG 31KT 3098 9383

$$

06
2 follow-up statements
074 
WWUS54 KLCH 122050
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT SUN OCT 12 2014

TXC351-122130-
/O.CON.KLCH.SV.W.0070.000000T0000Z-141012T2130Z/
NEWTON TX-
350 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN NEWTON COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MAYFLOWER..MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 3116 9355 3108 9356 3101 9360 3099 9373
      3108 9384 3116 9376
TIME...MOT...LOC 2050Z 207DEG 31KT 3113 9374

$$

06
832 
WWUS54 KLCH 122109
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 PM CDT SUN OCT 12 2014

TXC351-122120-
/O.CAN.KLCH.SV.W.0070.000000T0000Z-141012T2130Z/
NEWTON TX-
409 PM CDT SUN OCT 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...

LAT...LON 3116 9356 3108 9356 3101 9360 3099 9373
      3108 9384 3116 9376
TIME...MOT...LOC 2110Z 207DEG 31KT 3128 9365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:58 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 12, 12:58 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1258 PM CDT SUN OCT 12 2014

.DISCUSSION...
18Z TAF ISSUANCE.

&&

.AVIATION...
A FEW SHOWERS HAVE FORMED OVER THE REGION MAINLY DUE TO ABUNDANCE
MOISTURE AND DIURNAL HEATING. MAINLY JUST SCATTERED CONVECTION
EXPECTED ACROSS THE WESTERN AREAS. MVFR AT KAEX THIS MORNING WILL
JOIN ALL THE OTHER TAF SITES IN VFR FOR THIS AFTERNOON. PUT TEMPO
THIS AFTERNOON FOR EASTERN TAF SITES KAEX...KLFT...AND KARA FOR
LOWER VISIBILITY IN TSTMS WHERE THE INSTABILITY IS A LITTLE BETTER.

&&

.PREV DISCUSSION... /ISSUED 1050 AM CDT SUN OCT 12 2014/

DISCUSSION...
MID-MORNING SFC ANALYSIS SHOWS THE FRONTAL BOUNDARY STRETCHING
FROM SWRN MS THROUGH CNTL LA TO SERN TX...WHICH IS PROGGED TO
DISSIPATE OR DRIFT BACK NWD AS A WARM FRONT THIS AFTERNOON. WATER
VAPOR IMAGERY SHOWS A WEAK DISTURBANCE ALOFT CROSSING ERN TX ATTM.
PWAT/MRH VALUES FROM REGIONAL 12Z SOUNDINGS CAME IN SIMILAR TO OR
HIGHER THAN YESTERDAY. THROW ALL THIS TOGETHER AND A RETURN OF
SCATTERED SHOWERS AND STORMS IS EXPECTED THROUGH THE REMAINDER OF
THE DAY. INHERITED GRIDS/ZONES LOOK FINE WITH MARGINAL TWEAKS
NEEDED AT BEST...NO UPDATES PLANNED.

25

PREV DISCUSSION... /ISSUED 721 AM CDT SUN OCT 12 2014/

AVIATION..

A WEAK STATIONARY FRONT EXTENDS THROUGH NATCHEZ TO JUST OFFSHORE
GALVESTON...WILL WASH OUT THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS
SOUTH CENTRAL AND EAST CENTRAL LOUISIANA.

PREV DISCUSSION... /ISSUED 421 AM CDT SUN OCT 12 2014/

DISCUSSION...WILL PLACE A WEAK NE-SW ORIENTED FRONTAL BOUNDARY
FROM NEAR THE LAFAYETTE AREA...THEN EXTENDING SOUTHWEST INTO THE
NEAR COASTAL WATERS AND JUST OFFSHORE OF THE TEXAS COAST. BOUNDARY
SOMEWHAT DIFFUSE LOOKING AT SURFACE OBS. POSITIONING THIS FEATURE
PRIMARILY VIA SATELLITE AND INCREASED SHOWER ACTIVITY ALONG
BOUNDARY. FRONT WILL RAPIDLY WASH OUT AFTER SUNRISE WITH
MOISTENING SOUTHERLIES RETURNING.

TODAY...A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED...PRIMARILY OF
THE AFTERNOON VARIETY DURING MAX HEATING. OTHERWISE LOOKING FOR
NEAR CLIMO TEMPERATURES ADVANCING INTO THE LOW TO MID 80S.

MONDAY...WHAT WILL BE THE STRONGEST FRONTAL PASSAGE THUS FAR THIS
SEASON WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON AND EVENING
HOURS. BOUNDARY IS EXPECTED TO BE ACCOMPANIED WITH A FORMIDABLE
SQUALL LINE...WITH ATMOSPHERIC CONDITIONS SUCH THAT DAMAGING WINDS
WILL BE A THREAT AS WELL AS A FEW TORNADOES. THE STORM PREDICTION
CENTER IS MAINTAINING A LARGE SLIGHT RISK AREA FOR MONDAY THAT
ENCOMPASSES THE LOWER AND MID MISSISSIPPI VALLEYS...AS WELL AS THE
OHIO AND TENNESSEE VALLEYS. HAVE INCLUDED SEVERE VERBIAGE WITHIN
THE FORECAST.

ALL THIS IS ASSOCIATED A DEEP CYCLONE PROGGED TO ADVANCE THROUGH
THE PLAINS AND INTO THE MID-MISSISSIPPI VALLEY LATE MONDAY.
FEATURE WILL SEND AN ATTENDANT COLD FRONT ACROSS THE AREA. SOME
DIFFERENCES BEING DEPICTED BY MODELS IN EXACT TIMING...BUT THE
ECMWF AND GFS APPEAR CLOSE. WITH THAT IN MIND...EXPECTING THE
FRONT TO REACH THE LAKES AREA OF OF INTERIOR SOUTHEAST TEXAS BY
EARLY AFTERNOON...ALONG A LINE FROM ALEXANDRIA TO LAKE CHARLES
TOWARD MID-AFTERNOON...REACHING LAFAYETTE BY LATE AFTERNOON THEN
EXITING ACADIANA DURING THE EARLY EVENING HOURS. A LOT APPEARS TO
BE COMING TOGETHER FOR A SEVERE THREAT. SQUALL LINE WILL BE COMING
THROUGH DURING MAX HEATING. MODELS SHOWING SIGNIFICANT LOW LEVEL
CONVERGENCE...COINCIDENT WITH AXIS OF UPPER DIVERGENCE ALOFT. LLJ
OF 40 TO 50 KNOTS WILL ALSO BE IN PLACE AND STRONG DEEP LAYER LIFT
IS PROGGED.

DRY WEATHER PATTERN THEN RETURNS FOR TUESDAY AND THROUGH THE
REMAINDER OF THE FORECAST. TEMPS AND DEWPOINTS WILL BOTTOM OUT
DURING MID-WEEK...THEN BEGIN A GRADUAL UPTICK LATER IN THE WEEK AS
THE COOL AND DRY SURFACE HIGH ADVANCES EAST OF THE REGION AND A
WEAK SOUTHERLY FLOW RETURNS.

MARINE...A MODERATE SOUTHERLY FLOW AND A FEW SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO EARLY MONDAY. THIS
WILL BE IN ADVANCE OF A VIGOROUS FRONTAL PASSAGE THAT WILL SWEEP
ACROSS THE NORTHWEST GULF MONDAY AFTERNOON AND EARLY EVENING. THIS
FEATURE IS EXPECTED TO BE ACCOMPANIED BY A STRONG SQUALL
LINE...WITH THE POTENTIAL FOR PRODUCING SEVERE STRAIGHT LINE
WINDS. A STRONG OFFSHORE FLOW WILL FOLLOW THE FRONTAL
PASSAGE...WITH SHOWERS AND THUNDERSTORMS RAPIDLY DIMINISHING. A
SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY NIGHT INTO
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  74  83  57 /  30  20  80  50
KBPT  83  75  82  57 /  30  20  80  40
KAEX  83  70  82  54 /  30  20  80  50
KLFT  85  74  85  58 /  30  20  80  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...04
Hazardous weather outlook, Oct 12, 4:50 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
450 AM CDT SUN OCT 12 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-131000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
450 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON
AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS SQUALL
LINE WITH DAMAGING WINDS POSSIBLE AS WELL AS ISOLATED TORNADOES.
THE STORM PREDICTION CENTER HAS PLACED THE AREA WITHIN A SLIGHT
RISK FOR SEVERE WEATHER. SHOWERS AND THUNDERSTORMS WILL RAPIDLY
DIMINISH WITH PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY.

GMZ450-452-455-470-472-475-131000-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
450 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A MODERATE
SOUTHERLY FLOW WILL REMAIN PLACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL SWEEP ACROSS THE NORTHWEST GULF MONDAY
AFTERNOON AND EVENING. THE FRONT WILL BE ACCOMPANIED BY A VIGOROUS
SQUALL LINE. STRONG STRAIGHT LINE WINDS WILL BE POSSIBLE AS WELL
AS ISOLATED TORNADOES. THE STORM PREDICTION CENTER HAS PLACED THE
AREA WITHIN A SLIGHT RISK FOR SEVERE WEATHER. SHOWERS AND
THUNDERSTORMS WILL RAPIDLY DIMINISH WITH PASSAGE OF THE
FRONT...WHILE STRONG NORTHERLIES DEVELOP AND SEAS BUILD. A SMALL
CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY.

In the hours before

Special weather statement, Oct 12, 3:20 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SUN OCT 12 2014

TXZ259-260-122100-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
320 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
400 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST
AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JAMESTOWN...HARRISBURG...FARRSVILLE...WIERGATE...BURKEVILLE AND
MAYFLOWER.

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3115 9388 3116 9362 3108 9357 3092 9368
      3078 9391 3087 9402

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:20 PM CDTSpecial Weather StatementLCHNewton40 min
Oct 12, 4:33 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.